Skip to main content

Billiards in a General Domain with Random Reflections

An Erratum to this article was published on 11 June 2009

Abstract

We study stochastic billiards on general tables: a particle moves according to its constant velocity inside some domain \(\fancyscript{D}\subset {\mathbb{R}}^d\) until it hits the boundary and bounces randomly inside, according to some reflection law. We assume that the boundary of the domain is locally Lipschitz and almost everywhere continuously differentiable. The angle of the outgoing velocity with the inner normal vector has a specified, absolutely continuous density. We construct the discrete time and the continuous time processes recording the sequence of hitting points on the boundary and the pair location/velocity. We mainly focus on the case of bounded domains. Then, we prove exponential ergodicity of these two Markov processes, we study their invariant distribution and their normal (Gaussian) fluctuations. Of particular interest is the case of the cosine reflection law: the stationary distributions for the two processes are uniform in this case, the discrete time chain is reversible though the continuous time process is quasi-reversible. Also in this case, we give a natural construction of a chord “picked at random” in \(\fancyscript{D}\) , and we study the angle of intersection of the process with a (d − 1)-dimensional manifold contained in \(\fancyscript{D}\) .

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Bardos C., Golse F., Colonna J.-F. (1997) Diffusion approximation and hyperbolic automorphisms of the torus. Phys. D 104(1): 32–60

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Billingsley P. (1995) Probability and Measure. Wiley, New York

    MATH  Google Scholar 

  3. 3.

    Boatto S., Golse F. (2002) Diffusion approximation of a Knudsen gas model: dependence of the diffusion constant upon the boundary condition. Asymptot. Anal. 31(2): 93–111

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Borovkov K.A. (1991) On a new variant of the Monte Carlo method. Theory Probab. Appl. 36, 355–360

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Borovkov K.A. (1994) On simulation of random vectors with given densities in regions and on their boundaries. J. Appl. Probab. 31(1): 205–220

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Brzank A., Schütz G.M. (2006) Amplification of molecular traffic control in catalytic grains with novel channel topology design. J. Chem. Phys. 124, 214701

    ADS  Article  Google Scholar 

  7. 7.

    Caprino S., Pulvirenti M. (1996) The Boltzmann–Grad limit for a one-dimensional Boltzmann equation in a stationary state. Commun. Math. Phys. 177(1): 63–81

    ADS  MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Cercignani C. (1988) The Boltzmann Equation and its Applications. Springer, New York

    Book  MATH  Google Scholar 

  9. 9.

    Coppens M.-O., Dammers A.J. (2006) Effects of heterogeneity on diffusion in nanopores. From inorganic materials to protein crystals and ion channels. Fluid Phase Equilib. 241(1–2): 308–316

    Google Scholar 

  10. 10.

    Coppens M.-O., Malek K. (2003) Dynamic Monte-Carlo simulations of diffusion limited reactions in rough nanopores. Chem. Eng. Sci. 58(21): 4787–4795

    Article  Google Scholar 

  11. 11.

    Evans S.N. (2001) Stochastic billiards on general tables. Ann. Appl. Probab. 11(2): 419–437

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Federer H. (1969) Geometric Measure Theory. Springer, New York

    MATH  Google Scholar 

  13. 13.

    Feres R., Yablonsky G. (2004) Knudsen’s cosine law and random billiards. Chem. Eng. Sci. 59, 1541–1556

    Article  Google Scholar 

  14. 14.

    Feres, R.: Random Walks Derived from Billiards. Preprint, 2006

  15. 15.

    Goldstein S., Kipnis C., Ianiro N. (1985) Stationary states for a mechanical system with stochastic boundary conditions. J. Statist. Phys. 41(5–6): 915–939

    ADS  MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Jaynes E.T. (1973) The well-posed problem. Found. Phys. 3, 477–493

    ADS  MathSciNet  Article  Google Scholar 

  17. 17.

    Keil F.J., Krishna R., Coppens M.-O. (2000) Modeling of diffusion in zeolites. Rev. Chem. Eng. 16, 71

    Article  Google Scholar 

  18. 18.

    Knudsen M. (1952) Kinetic Theory of Gases—Some Modern Aspects. Methuen’s Monographs on Physical Subjects, London

    MATH  Google Scholar 

  19. 19.

    Lalley S., Robbins H. (1988) Stochastic search in a convex region. Probab. Theory Relat. Fields 77, 99–116

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Lalley S., Robbins H. (1987) Asymptotically minimax stochastic search strategies in the plane. Proc. Nat. Acad. Sci. USA 84, 2111–2112

    ADS  MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Malek K., Coppens M.-O. (2001) Effects of surface roughness on self- and transport diffusion in porous media in the Knudsen regime. Phys. Rev. Lett. 87, 125505

    ADS  Article  Google Scholar 

  22. 22.

    Meyn S.P., Tweedie R.L. (1993) Markov Chains and Stochastic Stability. Springer, Berlin

    Book  MATH  Google Scholar 

  23. 23.

    Morgan F. (1988) Geometric Measure. Theory A beginners guide. Academic Press, San Diego

    MATH  Google Scholar 

  24. 24.

    Roberts A.W., Varberg D.E. (1973) Convex Functions. Academic Press, New York

    MATH  Google Scholar 

  25. 25.

    Romeijn H.E. (1998) A general framework for approximate sampling with an application to generating points on the boundary of bounded convex regions. Statistica Neerlandica 52(1): 42–59

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Russ S., Zschiegner S., Bunde A., Kärger J. Lambert diffusion in porous media in the Knudsen regime: equivalence of self- and transport diffusion. Phys. Rev. E 72 030101(R) (2005)

  27. 27.

    Stoyan D., Kendall W.S., Mecke J. (1987) Stochastic Geometry and its Applications. Wiley, Chichester

    MATH  Google Scholar 

  28. 28.

    Thorisson H. (2000) Coupling, Stationarity, and Regeneration. Springer, Berlin

    Book  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Francis Comets.

Additional information

Communicated by J. Fritz

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Comets, F., Popov, S., Schütz, G.M. et al. Billiards in a General Domain with Random Reflections. Arch Rational Mech Anal 191, 497–537 (2009). https://doi.org/10.1007/s00205-008-0120-x

Download citation

Keywords

  • Random Walk
  • Markov Process
  • Invariant Measure
  • Central Limit Theorem
  • Lipschitz Condition